Recent Progress in Ployhedral Harmonics

  • Katsunori Iwasaki
Part of the International Society for Analysis, Applications and Computation book series (ISAA, volume 4)

Abstract

Polyhedral harmonics is a subject which deals with the problem of characterizing the continuous functions satisfying the mean value property with respect to a polytope. The main feature of it is the finite dimensionality of the space of polyhedral harmonic functions. The theory involves not only analysis but also algebra and combinatorics, and has a. rather different flavor from classical harmonic analysis. This paper aims at providing a survey on the subject, focusing on the author’s recent results.

Keywords

Hull 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Aczél, J., Haruki, H., McKiernan, M.A. and Sakovic, G.N., General and regular solutions of functional equations characterizing harmonic polynomials, Aequationes Math. 1(1968), 37–53.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    Beckenbach, E.F. and Reade, M., Mean values and harmonic polynomials, Trans. Amer. Math. Soc. 53(1943), 230–238.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    Beckenbach, E.F. and Reade, M., Regular solids and harmonic polynomials, Duke Math. J. 12(1945), 629–644.MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    Berenstein, C.A. and Taylor, B.A., The “three square” theorem for continuous functions, Arch. Rational Mech. Anal 63(1977), 253–259.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    Berenstein, C.A. and Taylor, B.A., A new look at interpolation theory of entire functions of one variable, Adv. in Math. 33(1979), 109–143.MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    Berenstein, C.A. and Taylor, B.A., Interpolation problems in 0’ with applications to harmonic analysis, J. Analyse Math. 38(1980), 188–254.MathSciNetMATHGoogle Scholar
  7. [7]
    Brödel, W., Funktionen mit Gaussicher Mittelwerteigenschaft fiir konvexe Kurven und Bereiche, Deutsche Math. 4(1939), 3–15.Google Scholar
  8. [8]
    Choquet, G. and Deny, J., Sur quelques propriétés de moyenne caractéristiques des fonctions harmoniques et polyharmoniques, Bull. Soc. Math. France 72(1944), 118–140.MathSciNetGoogle Scholar
  9. [9]
    Coxeter, H.M.S., Regular polytopes, 3rd ed., Dover, New York, 1973.Google Scholar
  10. [10]
    Coxeter, H.M.S. and Moser, W.O.J., Generaters and relations for discrete groups, Second ed., Springer-Verlag, Berlin, 1965.Google Scholar
  11. [11]
    Delsarte, J., Note sur une propriété nouvelle des fonctions harmoniques, C. R. Acad. Sci. Paris 246(1958), 1358–1360.MathSciNetMATHGoogle Scholar
  12. [12]
    Delsarte, J., Lectures on topics in mean periodic functions and the two-radius theorem, Tata Institute of Fundamental Research, 1961.Google Scholar
  13. [13]
    Delsarte, J. and Lions, J.L., Moyennes généralisées, Comment. Math. Helv. 33(1959), 59–69.MathSciNetMATHCrossRefGoogle Scholar
  14. [14]
    Delsarte, P., Goethals, J.H. and Seidel, J.J., Spherical codes and designs, Geom. Dedicata 6(1977), 363–388.MathSciNetMATHCrossRefGoogle Scholar
  15. [15]
    Ehrenpreis, L., Fourier analysis in several complex variables, Interscience, New York, 1970.MATHGoogle Scholar
  16. [16]
    Flatto, L., Functions with a mean value property, J. Math. Mech. 10(1961), 11–18.MathSciNetMATHGoogle Scholar
  17. [17]
    Flatto, L., Functions with a mean value property, II, Amer. J. Math. 85(1963), 248–270.MathSciNetMATHCrossRefGoogle Scholar
  18. [18]
    Flatto, L., Partial differential equations and the difference equations, Proc. Amer. Math. Soc. 16(1965), 858–863.MathSciNetMATHGoogle Scholar
  19. [19]
    Flatto, L., The converse of Gauss’s theorem for harmonic functions, J. Differential Equations 1(1965), 483–490.MathSciNetCrossRefGoogle Scholar
  20. [20]
    Flatto, L., On polynomials characterized by a certain mean value property, Proc. Amer. Math. Soc. 17(1966), 598–601.MathSciNetMATHCrossRefGoogle Scholar
  21. [21]
    Flatto, L., Basic sets of invariants for finite reflection groups, Bull. Amer. Math. Soc. 74(1968), 730–734.MathSciNetMATHCrossRefGoogle Scholar
  22. [22]
    Flatto, L., Invariants of finite reflection groups and mean value problems, II, Amer. J. Math. 92(1970), 552–561.MathSciNetMATHCrossRefGoogle Scholar
  23. [23]
    Flatto, L., Invariants of finite reflection groups, Enseign. Math. 24(1978), 237–292.MathSciNetMATHGoogle Scholar
  24. [24]
    Flatto, L. and Wiener, M.M., Invariants of finite reflection groups and mean value problems, Amer. J. Math. 91(1969), 591–598.MathSciNetMATHCrossRefGoogle Scholar
  25. [25]
    Flatto, L. and Wiener, M.M., Regular polytopes and harmonic polynomials, Canad. J. Math. 22(1970), 7–21.MathSciNetMATHCrossRefGoogle Scholar
  26. [26]
    Flatto, L. and Jacobson, D., Functions satisfying the mean value property for product measures, Amer. J. Math. 97(1976), 1049–1050.MathSciNetMATHCrossRefGoogle Scholar
  27. [27]
    Flatto, L. and Jacobson, D., Functions satisfying a discrete meanvalue property, Aequationes Math. 22(1981), 173–193.MathSciNetMATHCrossRefGoogle Scholar
  28. [28]
    Friedman, A., Mean-values and polyharmonic polynomials, Michigan Math. J. 4(1957), 67–74.MathSciNetMATHCrossRefGoogle Scholar
  29. [29]
    Friedman, A. and Littman, W., Functions satisfying the mean value property, Trans. Amer. Math. Soc. 102(1962), 167–180.MathSciNetMATHGoogle Scholar
  30. [30]
    Garsia, A., A note on the mean value property, Trans. A.er. Math. Soc. 102(1962), 181–186.MathSciNetMATHCrossRefGoogle Scholar
  31. [31]
    Garsia, A. and Rodemich, E., On functions satisfying the mean value property with respect to a product measure, Proc. Amer. Math. Soc. 17(1966), 592–594.MathSciNetMATHCrossRefGoogle Scholar
  32. [32]
    Haeuslein, G.K., On the algebraic independence of symmetric functions, Proc. Amer. Math. Soc. 25(1970), 179–182.MathSciNetMATHCrossRefGoogle Scholar
  33. [33]
    Haruki, H., On an integral mean-value theorem in analytic function theory, J. London Math. Soc. 43(1968), 551–552.MathSciNetMATHCrossRefGoogle Scholar
  34. [34]
    Haruki, H., On a definite integral mean-value problem on a regular polygon(in Japanease), Sûgaku 22(1970), 131–134.Google Scholar
  35. [35]
    Haruki, H., Ona relation between the “square” functional equation and the “square” mean value property, Canad. Math. Bull. 14(1971), 161–165.MathSciNetMATHCrossRefGoogle Scholar
  36. [36]
    Haruki, S., On two functional equations connected with a mean-value property of polynomials, Aequationes Math. 6(1971), 275–277.MathSciNetMATHCrossRefGoogle Scholar
  37. [37]
    Haruki, S., Four different unknown functions satisfying the triangle mean value property for harmonic polynomials, Ann. Polon. Math. 33 (1977), 219–221.MathSciNetMATHGoogle Scholar
  38. [38]
    Haruki, S., On the theorem of S. Kakutani-M. Nagumo and J.L. Walsh for the mean value property of harmonic and complex polynomials, Pacific J. Math. 94 (1981), 113–123.MathSciNetMATHGoogle Scholar
  39. [39]
    Haruki, S., On the mean value property of harmonic and complex polynomials, Proc. Japan Acad. S.r. A, Math. Sci. 57(1981), 216–218.MathSciNetMATHCrossRefGoogle Scholar
  40. [40]
    Haruki, S., Four different unknown functions satisfying the triangle mean value property for harmonic polynomials, II, Ann. Polon. Math. 44(1984), 239–243.MathSciNetMATHGoogle Scholar
  41. [41]
    Humphreys, J.E., Reflection groups and Coxeter groups, Cambridge Univ. Press, Cambridge, 1990.MATHGoogle Scholar
  42. [42]
    Iwasaki, K., Polytopes and the mean value property, Discrete & Comput. Geometry 17(1997), 163–189.MathSciNetMATHGoogle Scholar
  43. [43]
    Iwasaki, K., Regular simplices, symmetric polynomials, and the mean value property, J. Analyse Math. (to appear).Google Scholar
  44. [44]
    Iwasaki, K., Basic invariants of finite reflection groups, J. Algebra (to appear).Google Scholar
  45. [45]
    Iwasaki, K., Polyhedral harmonics, RIMS Kôkyuroku 984(1997), 96–103.MathSciNetMATHGoogle Scholar
  46. [46]
    Iwasaki, K., Invariants of finite reflection groups and the mean value problem for polytopes, submitted.Google Scholar
  47. [47]
    Iwasaki, K., Triangle mean value property, submitted.Google Scholar
  48. [48]
    Iwasaki, K., Polyhedral harmonics and spherical designs, preprint (1997).Google Scholar
  49. [49]
    Iwasaki, K., Regular solids and the mean value property, in preparation.Google Scholar
  50. [50]
    Kakutani, S. and Nagumo, M., On the functional equationv=0n−1f(z + e2vπi/nξ) = nf (z) (in Japanese), Zenkoku Sûgaku Danwakai 66(1935), 10–12.Google Scholar
  51. [51]
    Mckiernan, M.A., Boundedness of a set of positive measure and the mean value property characterizes polynomials on a space V’, Aequationes Math. 4(1970), 31–36.MathSciNetMATHCrossRefGoogle Scholar
  52. [52]
    Mckiernan, M.A., Differences and mean value type functional equations, in “Functional equations and inequalities”, C.I.M.E., IIICiclo, La Mendola 1970, Cremenese, Rome (1971), 259–286.Google Scholar
  53. [53]
    Reade, M.O., Harmonic polynomials, Duke Math. J. 16(1949), 627–631.MathSciNetMATHCrossRefGoogle Scholar
  54. [54]
    Reade, M.O., Remarks on a paper by A. Friedman, M.chigan Math. J. 4(1957), 75–76.MathSciNetMATHGoogle Scholar
  55. [55]
    Seymour, P.D. And Zaslavsky, T., Averaging sets: a generalization c f mean values and spherical designs, Advances in Math. 52(1984), 213–240.MathSciNetMATHCrossRefGoogle Scholar
  56. [56]
    Steinberg, R., Differential equations invariant under finite reflection groups, Trans. Amer. Math. Soc. 112(1964), 392–400.MathSciNetMATHCrossRefGoogle Scholar
  57. [57]
    Walsh, J.L., A mean value theorem for polynomials and harmonic polynomials, Bull. Amer. Math. Soc. 42(1936), 923–930.MathSciNetCrossRefGoogle Scholar
  58. [58]
    Wolf, J.A., Spaces of constant curvature, MacGraw-Hill, New York, 1967.MATHGoogle Scholar
  59. [59]
    Zalcman, L., Analyticity and the Pompeiu problem, Arch. Rational Mech. Anal. 47(1972), 237–254.MathSciNetMATHCrossRefGoogle Scholar
  60. [60]
    Zalcman, L., Mean values and differential equations, Israel J. Math. 14(1973), 339–352.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Kluwer Academic Publishers 1999

Authors and Affiliations

  • Katsunori Iwasaki
    • 1
  1. 1.Graduate School of MathematicsKyushu UniversityHigashi-Ku, FukuokaJapan

Personalised recommendations